Idaho, 2008

Hail in Idaho, May 28, 2008

May 28, 2008 · NWS BOI · 1 event in 1 county or zone

An upper low rotating several shortwaves through the Intermountain West aided in strong to severe thunderstorms across parts of Southwest Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

An upper low rotating several shortwaves through the Intermountain West aided in strong to severe thunderstorms across parts of Southwest Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 28, 9:27 AM MST, 3 hours 57 minutes earlier.

Area forecast discussion, May 28, 9:27 AM MST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1027 AM MDT WED MAY 28 2008

.DISCUSSION...CONCERN WITH THUNDERSTORMS THROUGH THIS EVENING WILL
BE THE HEAVY RAIN POTENTIAL ONCE AGAIN. UPPER LOW ROTATING SEVERAL
SHORTWAVES THROUGH THE AREA WILL AID IN THUNDERSTORM
DEVELOPMENT...ALONG WITH WEAK WINDS ALOFT FOR SLOW MOVEMENT OF
STORMS. HAVE ISSUED A FLASH FLOOD WATCH FOR AREAS TO THE
NORTH...WITH THE MAIN CONCERN IN THE SW IDAHO MOUNTAINS OF RAIN
FALLING ON BURNS FROM LAST YEAR. PORTIONS OF BAKER COUNTY HAD QPF
AMOUNTS OF A HALF TO ONE INCH OVERNIGHT...AND IT IS CURRENTLY
RAINING THROUGHOUT THE COUNTY. WILL LOOK AT RAISING FORECAST QPF
AMOUNTS THIS AFTERNOON ALONG WITH HIGHER POPS IN PORTIONS OF SE
OREGON. SEE HYDROLOGY SECTION BELOW AND THE BOIFFABOI PRODUCT FOR
MORE DETAILS ON THE FLASH FLOOD WATCH.

&&

.AVIATION...WIDELY SCATTERED SHOWERS THIS MORNING WILL BECOME
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.
STORMS WILL PRODUCE PERIODS OF MODERATE RAIN AND COULD PRODUCE
PEA-SIZED HAIL. EXPECT MVFR CONDITIONS AND MOUNTAIN OBSCURATION WITH
THE SHOWERS. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVERNIGHT. SURFACE WINDS WILL BE LIGHT EXCEPT FOR GUSTS TO 25 KTS IN
THE VICINITY OF THUNDERSTORMS. LIGHT SOUTH WINDS ALOFT WILL BE
TURNING WSW BY THIS EVENING.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH THURSDAY...AN UPPER LEVEL LOW NEAR BOISE
AT 320 AM WILL LIFT NNW THIS MORNING WITH SOME AREAS FROM NW TO NE
OF BOISE...RECEIVING ANOTHER QUARTER OF AN INCH OF RAIN.
THUNDERSTORMS ARE POSSIBLE AS WELL. ANOTHER H5 LOW CENTER IS
EXPECTED TO MOVE FROM NEAR RENO THIS MORNING INTO SE OREGON THIS
AFTERNOON...NE OREGON THIS EVENING FOR ANOTHER AREA OF FOCUSED
SHOWERS AND EMBEDDED THUNDERSTORMS. A FLASH FLOOD WATCH MAY BE
NEEDED FOR THE MOUNTAINOUS AREAS NW TO NE OF BOISE DUE TO ORGANIZED
CONVECTION EXPECTED ON TOP OF RECENT RAIN...WHICH MPE ESTIMATED AT
AROUND ONE HALF AN INCH BASIN AVERAGE ACROSS BAKER COUNTY AND THE
WEST CENTRAL/BOISE MOUNTAINS IN THE LAST 24 HOURS. SO FAR PWS HAVE
BEEN CLOSER TO 0.75 WHICH IS ROUGHLY 150 PERCENT OF NORMAL VS. A
USUAL RULE-OF-THUMB OF ONE INCH OR 200 PERCENT OF NORMAL. BUT SOIL
MOISTURE IS PROBABLY HIGHER THAN IN MOST FF CASES. MOIST LIGHT SW
FLOW PERSISTS TONIGHT AND THURSDAY FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS...AND SLIGHTLY WARMER HIGHS THURSDAY.

LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...UPPER LEVEL SHORTWAVE
TROUGH WILL CONTINUE TO MOVE NORTHEAST THROUGH THE REGION THURSDAY
NIGHT AND FRIDAY IN ADVANCE OF A SHORTWAVE RIDGE THAT WILL BEGIN TO
BUILD INTO THE REGION BY FRIDAY EVENING. MOISTURE AND INSTABILITY
WILL CONTINUE TO LINGER...MAINLY ACROSS THE WEST CENTRAL AND BOISE
MOUNTAINS...AND BAKER COUNTY OREGON...SO HAVE ADDED A CHANCE OF
THUNDERSTORMS FRIDAY AFTERNOON/EVENING TO INCLUDE THESE AREAS...AND
THE HIGHER TERRAIN OF SOUTHERN IDAHO AND OREGON.  A BRIEF DRY PERIOD
WILL OCCUR FOR MUCH OF THE REGION ON SATURDAY...BEFORE ANOTHER
DISTURBANCE BEGINS TO MOVE INTO THE REGION. MODELS DIFFER ON THE
HANDLING OF THIS NEXT SYSTEM...BUT GENERAL CONSENSUS IS THAT THE
FORECAST AREA WILL REMAIN UNDER MOIST SOUTHWESTERLY FLOW THROUGH
MONDAY/TUESDAY...WHEN AN UPPER LEVEL LOW WILL MOVE OVER THE FORECAST
AREA FOR TUESDAY/WEDNESDAY. HAVE INCREASED POPS DURING THIS PERIOD
AS BOTH GFS AND ECMWF INDICATING UPPER LEVEL LOW POSITIONED OVER THE
FORECAST AREA. TEMPS DURING THE PERIOD WILL REMAIN WITHIN A FEW
DEGREES OF NORMAL.

&&

.HYDROLOGY...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MOUNTAINOUS
REGIONS OF CENTRAL IDAHO AND EASTERN OREGON.  THIS IS PRIMARILY FOR
AREAS WHICH WERE BURNED BY WILDFIRES IN 2007. THE HAZARD IS GREATEST
WHERE BURNED HILL SLOPES ARE ADJACENT TO THE ROAD.  MANY FOREST
SERVICE ROADS IN THE PAYETTE NATIONAL FOREST BETWEEN WARM LAKE AND
YELLOW PINE FIT THIS DESCRIPTION.  NUMEROUS RAINSHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED IN THESE AREAS THIS AFTERNOON AND
EVENING. THERE ARE FEWER BURN AREAS IN BAKER COUNTY...BUT RAINFALL
RATES ARE EXPECTED TO BE HEAVY ENOUGH IN SOME THUNDERSTORMS THIS
AFTERNOON TO WARRANT A WATCH IN THIS AREA AS WELL.  LARGER STREAMS
AND RIVERS ARE EXPECTED TO REMAIN BELOW FLOOD STAGE.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
     IDZ011-IDZ013.
OR...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR ORZ062.
&&

WEATHER.GOV/BOISE

DISCUSSION...BW
AVIATION.....DF
PREV SHORT TERM...VM
PREV LONG TERM....SL
HYDROLOGY...JB
Hazardous weather outlook, May 28, 4:49 AM MST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
549 AM MDT WED MAY 28 2008

IDZ011>016-028>030-ORZ061>064-291200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
549 AM MDT WED MAY 28 2008 /449 AM PDT WED MAY 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THUNDERSTORMS THROUGH THIS EVENING MAY BRING BRIEF HEAVY RAIN OF
UP TO ONE-HALF OF AN INCH IN LESS THAN AN HOUR. THE GREATEST
THREATS POSED BY THIS RAIN RATE ARE FOR HIGH WATER ON CREEKS IN
STEEPLY SLOPED NARROW CANYONS...AND POTENTIAL DEBRIS FLOWS IN
AREAS WHERE SNOW HAS MELTED OFF OF RECENT BURN SCARS. STORM MOTION
IS EXPECTED TO CHANGE FROM SOUTHEAST AT 10 MPH THIS MORNING TO
SOUTHWEST AT 10 TO 15 MPH THIS AFTERNOON. ON TUESDAY ONE OF THE
GREATEST OBSERVED ONE HOUR RAINFALL AMOUNTS WAS 0.7 INCHES AND
OCCURRED IN THE BLUE MOUNTAINS WEST OF BAKER CITY...AT YELLOWPINE
RAWS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A PAIR OF UPPER LEVEL LOW PRESSURE SYSTEMS ARE EXPECTED TO MOVE
INTO THE EASTERN WASHINGTON AND SOUTHWESTERN OREGON ON
THURSDAY...BRINGING ANOTHER CHANCE OF THUNDERSTORMS. STORM MOTION
ON THURSDAY IS EXPECTED TO BE SOUTHWEST AT 15 MPH. DRIER AIR MOVES
INTO FAR SOUTHERN IDAHO AND FAR SOUTHERN OREGON FRIDAY SO SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO BE MAINLY OVER THE BAKER COUNTY
AS WELL AND WEST CENTRAL AND BOISE MOUNTAINS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Boise radar (KCBX), 166 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Twin Falls

When
May 28, 1:24 PM MST to 2:30 PM MST
Where
Twin Falls County, 1.02 mi W of Filer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.570, -114.620

A trained spotter reported one inch hail and wind gusts to 50 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102151.